New Mexico, 2011Flash Flood and Damaging Wind in New Mexico, August 12, 2011
August 12, 2011 · NWS ABQ · 2 events in 2 counties and zones
Though drier air was trying to keep its grasp on the northern portion of the state, a very moist and unstable airmass remained across the southern half of New Mexico. A strong thunderstorm with very heavy rain moved squarely over the White Fire burn scar dumping up to 2 inches per radar estimates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Though drier air was trying to keep its grasp on the northern portion of the state, a very moist and unstable airmass remained across the southern half of New Mexico. A strong thunderstorm with very heavy rain moved squarely over the White Fire burn scar dumping up to 2 inches per radar estimates. A few hours later, a seemingly typical afternoon thunderstorm north of Clovis produced violent wind gusts as the storm quickly collapsed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 12, 2:31 AM MST, 10 hours 59 minutes earlier.
Area forecast discussion, Aug 12, 2:31 AM MST, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
331 AM MDT FRI AUG 12 2011
...HEAVY RAIN AND FLASH FLOOD THREAT LIKELY FOR BURN SCARS THIS WEEKEND...
.DISCUSSION...
DEBRIS CLOUDS OVER CENTRAL AND SOUTHERN NEW MEXICO ARE KEEPING THE
BOUNDARY LAYER WELL INSULATED AND ON THE MILD SIDE ONCE AGAIN THIS
MORNING. SCATTERED LIGHT RAIN SHOWERS WERE PRESENT OVER THE
EASTERN PLAINS AND POINTS WEST ACROSS THE CENTRAL HIGHLANDS.
RAINFALL THROUGH SUNRISE WILL BE LIGHT WITH NO MORE THAN A FEW
HUNDREDTHS POSSIBLE. PRECIPITABLE WATER VALUES HAVE DECREASED SOME
PER THE 00Z ABQ SOUNDING BUT THE PERCENT OF NORMAL TPW PRODUCT
CONTINUES TO INDICATE PWATS BETWEEN 100 AND 150 PERCENT OF NORMAL
OVER MOST LOCALES BUT UP TO 180 PERCENT OF NORMAL OVER THE GILA
REGION. THE ORIENTATION OF THE HIGH IS STILL SHUNTING THE DEEPEST
MONSOONAL MOISTURE JUST SOUTH AND WEST OVER OLD MEXICO AND ARIZONA
BUT THAT WILL LIKELY CHANGE OVER THE WEEKEND.
AS FOR TODAY...SOME MID LEVEL DRYING WILL KEEP RAIN CHANCES LOWER
GENERALLY TO THE NORTH OF INTERSTATE 40. THE BEST CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL LIKELY REMAIN SOUTH OF INTERSTATE
40 FROM THE GILA REGION EAST TO THE SOUTH CENTRAL MOUNTAINS AND
POSSIBLY THE EAST CENTRAL AND SOUTHEAST PLAINS THROUGH THE AFTERNOON.
LOCALLY HEAVY RAINFALL WILL OCCUR IN SLOW MOVING THUNDERSTORMS.
WE PONDERED A FLASH FLOOD WATCH FOR THE WALLOW AND MILLER BURN
SCARS BUT DECIDED THE BIGGER THREAT AND HIGHER CONFIDENCE WOULD
CERTAINLY BE SATURDAY AND SUNDAY. A BACKDOOR COLD FRONT WILL PUSH
SOUTH AND WEST ACROSS THE EAST LATER TODAY. THIS WILL HELP IGNITE
SCATTERED SHOWERS AND STORMS OVER THE EAST AND RIGHT ALONG THE
EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS. THE FRONT WILL
SWEEP THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN BY EARLY
SATURDAY WITH NOTABLE MOISTURE INCREASES ALL THE WAY TO THE
ARIZONA STATE LINE.
AN ACTIVE PATTERN IS EXPECTED TO TAKE SHAPE BOTH SATURDAY AND
SUNDAY WITH SUNDAY APPEARING TO BE THE MOST ACTIVE OF THE TWO.
ON SATURDAY THE UPPER HIGH WILL STILL WOBBLE OVER CENTRAL AND
NORTHERN NEW MEXICO BUT WILL ALLOW DEEPER MOISTURE TO FILTER
NORTHWARD FROM OLD MEXICO ACROSS CENTRAL AND WESTERN PORTIONS OF
THE FORECAST AREA. COVERAGE OF STORMS WILL INCREASE ALONG WITH
PWATS. SLOW MOVING STORMS WILL LIKELY DUMP HEAVY RAINFALL AND
PRODUCE A FLASH FLOOD THREAT OVER RECENT FIRE BURN SCARS. BY
SUNDAY...THE RIDGE IS PROGGED TO SHIFT EASTWARD SETTING A MORE
FAVORABLE MONSOONAL TRANSPORT PLUME OVER NEW MEXICO. NUMEROUS
SHOWERS AND STORMS CAN BE EXPECTED OVER THE HIGHER TERRAIN AND
ADJACENT HIGHLANDS SUNDAY AFTERNOON INTO THE NIGHT. THIS WILL
INCREASE FLOOD THREAT OVER BURN SCARS AND POSSIBLY OVER THE
WEST/WEST CENTRAL LOCALES AS WELL. DECIDED TO HOIST A FLASH FLOOD
WATCH TO INCREASE AWARENESS BEFORE THE WEEKEND BEGINS. WILL LEAVE
ONLY FOR BURN SCARS AT THIS POINT BUT IF CURRENT TRENDS IN THE GFS
AND ECMWF ARE CORRECT...MORE WIDESPREAD ACTIVITY COULD PRODUCE A
FLOOD THREAT OVER THE WEST/WEST CENTRAL LOCALES AS WELL. FUTURE
SHIFTS MAY NEED TO TWEAK OR EXPAND THE WATCH.
RAIN CHANCES CONTINUE INTO MONDAY BEFORE A DECENT MID LEVEL DRY
SLOT PUNCHES INTO THE CENTRAL AND NORTH WHICH WILL LIKELY SHUT
DOWN RAIN CHANCES INTO MID WEEK. IT DOES APPEAR THE DRY SLOT WILL
DIMINISH AND RAIN CHANCES INCREASE TOWARD THE LATTER HALF OF NEXT
WEEK.
KW
&&
.AVIATION...
A FEW THUNDERSTORMS ARE ONGOING OVER THE EAST CENTRAL PLAINS EARLY
THIS MORNING. ISOLATED DOWNPOURS WILL BRIEFLY DROP CONDITIONS TO
MVFR...BUT MOST OF THIS ACTIVITY IS NOT ANTICIPATED TO SURVIVE BY
SUNRISE. MID TO HIGH LEVEL CLOUDS WILL GRADUALLY DISPERSE...ALLOWING
THE ATMOSPHERE TO DESTABILIZE AGAIN BY THE AFTERNOON...AND THE CYCLE
WILL START AGAIN WITH SHOWERS AND THUNDERSTORMS GENERALLY FAVORING
THE SOUTHWESTERN AND SOUTH CENTRAL MOUNTAINS. LITTLE TO NO COVERAGE
IS EXPECTED IN THE NORTH CENTRAL AND NORTHWESTERN ZONES WHERE DRIER
AIR WILL WORK IN...BUT SOME ISOLATED STORMS COULD FIRE IN THE
NORTHEASTERN PLAINS OF NEW MEXICO AS ANOTHER BACK DOOR FRONT ENTERS
THE STATE. SMALL HAIL AND ERRATIC GUSTY WINDS WILL ACCOMPANY ANY
THUNDERSTORMS...AND AGAIN WHILE THE BULK OF CONVECTIVE ACTIVITY WILL
DISPERSE BEFORE MIDNIGHT...SOME LONGER DURATION SHOWERS AND EMBEDDED
STORMS CANNOT BE RULED OUT INTO EARLY SATURDAY MORNING.
NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.
&&
.FIRE WEATHER...
GOOD TO EXCELLENT HUMIDITY RECOVERY IS IN PROGRESS
OVER MOST OF THE FORECAST AREA THIS MORNING WITH THE EXCEPTION OF
THE SAN JUAN BASIN NEAR THE FOUR CORNERS. HIGHER DEWPOINTS ARE
EXPECTED TO STAY IN TACT FOR ALL BUT THE NORTHWESTERN AND NORTH
CENTRAL ZONES WHERE DRIER AIR WILL WORK IN FROM COLORADO AS THE
UPPER LEVEL HIGH CHURNS OVER THE AREA. THIS WILL KEEP MOST SHOWER
AND THUNDERSTORM ACTIVITY SOUTH OF INTERSTATE 40 INTO THE
SOUTHWESTERN AND SOUTH CENTRAL MOUNTAINS. SOME ISOLATED STORMS WILL
LIKELY BREAK OUT NEAR AND JUST BEHIND THE NEXT BACK DOOR FRONT THAT
WILL INFILTRATE THE NORTHEASTERN PLAINS THIS AFTERNOON. THIS
BOUNDARY WILL WORK ITS WAY INTO CENTRAL VALLEYS AND LIKELY JUST
BEYOND AS SATURDAY MORNING UNFOLDS.
THE BOUNDARY AND ASSOCIATED MOIST TRANSPORT AND WIDESPREAD
SOUTHEASTERLY WIND COMPONENT WILL HELP SET THE STAGE FOR A HEALTHY
UPTICK IN STORM COVERAGE SATURDAY AFTERNOON AND SATURDAY NIGHT. GOOD
COVERAGE OF WETTING PRECIPITATION IS EXPECTED WHILE DAYTIME HUMIDITY
STAYS ELEVATED IN THE 30 TO 40 PERCENT RANGE FOR MUCH OF THE
FORECAST AREA.
THE STEERING FLOW FOR STORMS WILL SHIFT FROM A SOUTHEAST TO
NORTHWEST REGIME ON SATURDAY TO MORE OF A SOUTH TO NORTH PATTERN ON
SUNDAY. PLENTY OF MOISTURE IS EXPECTED TO BE AVAILABLE FOR RECYCLING
ON SUNDAY WITH THE WESTERN HALF TO WESTERN TWO THIRDS OF THE STATE
SEEING THE MOST WETTING PRECIPITATION COVERAGE. TEMPERATURES WOULD
RUN CLOSER TO NORMAL ON SUNDAY AS MORE CLOUDS/MOISTURE/PRECIPITATION
MODIFY THE AIRMASS. HOPEFULLY THIS INCREASE IN HUMIDITY AND WETTING
RAIN WILL HELP ALLEVIATE SOME OF THE RECENT ISOLATED LIGHTNING
STRIKE IGNITIONS.
INTO NEXT WEEK...HIGH PRESSURE WILL REMAIN WITHIN CLOSE REACH OF NEW
MEXICO...BUT STILL SOME UNCERTAINTY TO THE EXACT CENTER PLACEMENT.
AT ANY RATE...THE WESTERN HALF OF NEW MEXICO WOULD REMAIN FAVORED
FOR CONVECTION WITH COVERAGE TRENDING BACK BELOW SEASONAL
EXPECTATIONS.
52
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 94 63 94 66 / 10 0 20 20
DULCE........................... 89 53 88 53 / 10 5 30 40
CUBA............................ 88 58 85 56 / 20 10 40 40
GALLUP.......................... 88 57 86 57 / 20 20 30 50
EL MORRO........................ 82 52 81 54 / 30 20 50 50
GRANTS.......................... 88 57 87 57 / 20 20 40 40
QUEMADO......................... 82 56 82 56 / 30 20 50 50
GLENWOOD........................ 87 63 89 63 / 40 30 40 30
CHAMA........................... 84 51 81 51 / 10 10 40 60
LOS ALAMOS...................... 86 63 82 61 / 20 10 50 50
PECOS........................... 84 58 79 57 / 30 20 60 60
CERRO/QUESTA.................... 84 53 81 53 / 10 10 50 50
RED RIVER....................... 75 49 72 48 / 30 20 60 60
ANGEL FIRE...................... 78 47 73 49 / 30 20 60 70
TAOS............................ 89 56 84 55 / 20 10 40 40
MORA............................ 82 54 76 53 / 40 20 60 70
ESPANOLA........................ 92 60 89 59 / 10 10 40 40
SANTA FE........................ 88 61 83 60 / 20 10 50 50
SANTA FE AIRPORT................ 91 63 87 61 / 20 10 40 50
ALBUQUERQUE FOOTHILLS........... 94 65 90 64 / 20 10 40 40
ALBUQUERQUE HEIGHTS............. 94 70 91 69 / 10 10 40 40
ALBUQUERQUE VALLEY.............. 96 68 93 66 / 10 10 30 40
ALBUQUERQUE WEST MESA........... 97 67 94 65 / 10 10 30 40
LOS LUNAS....................... 95 66 92 63 / 20 10 30 40
RIO RANCHO...................... 97 65 94 63 / 10 10 30 40
SOCORRO......................... 94 66 93 65 / 20 20 40 40
SANDIA PARK/CEDAR CREST......... 93 61 88 60 / 20 20 50 50
TIJERAS......................... 93 60 88 60 / 20 20 50 50
MORIARTY/ESTANCIA............... 89 58 85 56 / 20 20 50 60
CLINES CORNERS.................. 85 61 81 60 / 30 20 50 60
GRAN QUIVIRA.................... 89 63 87 62 / 30 30 40 50
CARRIZOZO....................... 90 65 89 64 / 30 30 30 40
RUIDOSO......................... 80 58 79 58 / 50 40 50 50
CAPULIN......................... 87 59 82 59 / 20 10 40 40
RATON........................... 93 60 89 60 / 20 20 40 50
SPRINGER........................ 93 60 88 60 / 20 20 40 50
LAS VEGAS....................... 87 57 82 57 / 30 20 50 60
CLAYTON......................... 89 63 87 64 / 20 10 30 30
ROY............................. 90 63 86 63 / 20 20 40 50
CONCHAS......................... 95 70 92 70 / 20 20 30 30
SANTA ROSA...................... 94 69 91 68 / 20 20 30 40
TUCUMCARI....................... 97 70 93 70 / 20 20 30 30
CLOVIS.......................... 94 69 93 68 / 20 30 20 30
PORTALES........................ 94 69 94 68 / 20 30 20 30
FORT SUMNER..................... 96 71 95 70 / 20 20 30 30
ROSWELL......................... 101 74 97 72 / 20 30 20 30
PICACHO......................... 92 65 90 63 / 20 30 40 40
ELK............................. 85 60 83 60 / 50 40 50 50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES...NMZ508-511-512-514-526-527-539.
&&
17/52
Hazardous weather outlook, Aug 12, 4:54 AM MST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 AM MDT FRI AUG 12 2011
NMZ501>540-131200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
554 AM MDT FRI AUG 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
THE WEST...SOUTHWEST...SOUTH CENTRAL AND EASTERN LOCALES THIS
AFTERNOON AND EVENING. SOME OF THE STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS.
HEAVY RAINFALL OVER RECENT FIRE BURN SCARS...ESPECIALLY THE MILLER
AND WALLOW SCARS MAY LEAD TO EXCESSIVE RUNOFF AND DEBRIS FLOWS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED TO NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS WILL
HAVE THE POTENTIAL TO PRODUCE FLASH FLOODING OVER RECENT WILDFIRE
BURN SCARS ACROSS CENTRAL AND NORTHERN NEW MEXICO BOTH SATURDAY
AND SUNDAY.
MONDAY THROUGH NEXT THURSDAY...THE THREAT FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY.
ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR
PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER...SPOTTERS ARE
ENCOURAGED TO SUBMIT STORM REPORTS TO OUR WEBPAGE AT
WWW.WEATHER.GOV/ABQ OR BY PHONE AT 1-888-386-7637.
17
Flash Flood, Lincoln
- When
- August 12, 1:30 PM MST to 3:30 PM MST
- Where
- Lincoln County, 4.61 mi WSW of Glencoe to 4.6 mi NE of Ruidoso Downs
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.377, -105.520
The River Ranch RV Park northeast of Ruidoso along Highway 70 had to be evacuated due to flooding. Water was flowing fast out of Gavilan Canyon and the Rio Ruidoso was out of its banks. In addition, Forest Service Roads 120 B and C were flooded and damaged.
Thunderstorm Wind, Curry
- When
- August 12, 5:45 PM MST to 5:52 PM MST
- Where
- Curry County, 5 mi N of Clovis
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 34.482, -103.200
A KVII Schoolnet site north of Clovis recorded winds from a wet microburst. Winds initially were from the north-northeast at 72 mph at 545 pm MST, then increased to 79 mph at 549 pm. The wind direction switched to the south-southwest at 652 pm and a final gust of 64 mph occurred.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, August 12, 20117 injured · $110,000 · 1.25 in hail · 10 events
- Wildfire in Texas, August 12 to 24, 20111 injured · $979,000 · 4 events
- Hail and Damaging Winds in Florida, August 12, 2011$200,000 · 1.75 in hail · 18 events
- Wildfire in Texas, August 12 to 13, 2011$200,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 12, 2011$60,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in North Carolina, August 12, 2011$60,000 · 1.75 in hail · 13 events
- Damaging Wind and Heavy Rain in Arizona, August 12, 2011$100,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Nebraska, August 12, 2011$75,000 · 52 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, August 12, 2011$62,000 · 1.75 in hail · 4 events
- Damaging Winds in Arkansas, August 12, 2011$40,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 12, 20112.5 in hail · 30 events
- Damaging Winds in South Carolina, August 12 to 13, 2011$30,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321847, 321848.